Furniture polish poisoning
Furniture polish poisoning occurs when someone swallows or breathes in (inhales) liquid furniture polish. Some furniture polishes may also be sprayed into the eyes.
This is for information only and not for use in the treatment or management of an actual poison exposure. If you have an exposure, you should call your local emergency number (such as 911) or the National Poison Control Center at 1-800-222-1222.
Hydrocarbons (waxes, oils, organic solvents)
Various liquid furniture polishes
Symptoms depend on how the poisoning occurred.
Swallowing such poison may cause:
- Coma (decreased level of consciousness and lack of responsiveness)
- Breathing difficulty
- Low blood pressure that develops rapidly
- Severe pain in the throat, mouth area, nose, eyes, or ears
- Severe stomach pain
- Throat swelling
- Vomiting, possibly bloody
- Blood in your stools
If the poison touched your skin or eyes you may have:
- Skin burns and irritation
- Vision loss
Seek medical help right away. Do not make a person throw up unless told to do so by poison control or a health care professional.
If the chemical is on the skin or in the eyes, flush with lots of water for at least 15 minutes.
If the chemical was swallowed, immediately give the person water or milk, unless instructed otherwise by a health care provider. Do not give water or milk if the person is having symptoms (such as vomiting, convulsions, or a decreased level of alertness) that make it hard to swallow.
If the person breathed in the poison, immediately move him or her to fresh air.
Before Calling Emergency
Determine the following information:
- Person's age, weight, and condition
- Name of the product (ingredients and strengths, if known)
- Time it was swallowed
- Amount swallowed
Poison Control What to Expect at the Emergency Room
The National Poison Control Center (1-800-222-1222) can be called from anywhere in the United States. This national hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does not need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
The health care provider will measure and monitor your vital signs, including temperature, pulse, breathing rate, and blood pressure. Symptoms will be treated as appropriate. You may receive:
- Breathing support, including a tube through the mouth into the lungs, and a breathing machine (ventilator)
- Bronchoscopy -- camera down the throat to see burns in the airways and lungs
- Chest x-ray
- EKG (heart tracing)
- Endoscopy -- camera down the throat to see burns in the esophagus and the stomach
- Fluids by IV (through the vein)
- Tube through the mouth into the stomach to wash out the stomach (gastric lavage)
- Surgical removal of burned skin (skin debridement)
- Washing of the skin (irrigation) -- perhaps every few hours for several days
How well you do depends on the amount of poison swallowed and how quickly treatment is received. The faster you get medical help, the better the chance for recovery.
Swallowing such poisons can have severe effects on many parts of the body. The outcome depends on the extent of this damage. Damage can continue to occur for several weeks after the hydrocarbon was swallowed.
If the poison gets into the lungs (aspiration), the lungs can be badly damaged.
Lee DC. Hydrocarbons. In: Marx JA, Hockberger RS, Walls, RM, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 8th ed. Philadelphia, PA: Saunders Elsevier; 2013:chap158.
Lewander WJ, Aleguas A Jr. Petroleum distillates and plant hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 92.
Mirkin DB. Benzene and related aromatic hydrocarbons. In: Shannon MW, Borron SW, Burns MJ, eds. Haddad and Winchester's Clinical Management of Poisoning and Drug Overdose. 4th ed. Philadelphia, PA: Elsevier Saunders; 2007:chap 94.
|Review Date: 1/26/2014
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Isla Ogilvie, PhD, and the A.D.A.M. Editorial team.